Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 9, NWS Gaylord, MI

May 17, 2024Alcona County, Alpena County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 17, 2024, 1:53 PM EDT for Alcona County, Alpena County, Michigan. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2024, 1:53 PM EDT (17:53 UTC)
Expired
May 17, 2024, 2:30 PM EDT
In force
37 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Alcona County, MI, Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 99 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS53 KAPX 171753
SVRAPX
MIC001-007-171830-
/O.NEW.KAPX.SV.W.0009.240517T1753Z-240517T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
153 PM EDT Fri May 17 2024

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  South central Alpena County in northern Michigan...
  Northeastern Alcona County in northern Michigan...

* Until 230 PM EDT.

* At 153 PM EDT, a severe thunderstorm was located over Hubbard Lake,
  or near The Town Of Hubbard Lake, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Ossineke, The Town Of Hubbard Lake, Spruce, Lost Lake Woods, and 
  Hubbard Lake around 200 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4469 8365 4486 8374 4494 8337 4478 8324
      4475 8324
TIME...MOT...LOC 1753Z 249DEG 16KT 4480 8359 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
ELD
2 follow-up statements
645 
WWUS53 KAPX 171814
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
214 PM EDT Fri May 17 2024

MIC001-007-171830-
/O.CON.KAPX.SV.W.0009.000000T0000Z-240517T1830Z/
Alpena MI-Alcona MI-
214 PM EDT Fri May 17 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR SOUTH CENTRAL ALPENA AND NORTHEASTERN ALCONA COUNTIES...

At 214 PM EDT, a severe thunderstorm was located over Spruce, or near
Ossineke, moving east at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Ossineke, Black River, Negwegon State Park, and Lost Lake Woods 
  around 220 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4477 8361 4485 8358 4489 8350 4494 8337
      4478 8324 4475 8325 4476 8334
TIME...MOT...LOC 1814Z 249DEG 16KT 4483 8347 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

ELD
328 
WWUS53 KAPX 171821
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
221 PM EDT Fri May 17 2024

MIC001-007-171831-
/O.EXP.KAPX.SV.W.0009.000000T0000Z-240517T1830Z/
Alpena MI-Alcona MI-
221 PM EDT Fri May 17 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ALPENA AND
NORTHEASTERN ALCONA COUNTIES WILL EXPIRE AT 230 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

&&

LAT...LON 4477 8361 4485 8358 4489 8350 4494 8337
      4478 8324 4475 8325 4476 8334
TIME...MOT...LOC 1821Z 249DEG 16KT 4484 8344 

$$

ELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:59 PM EDT, 54 minutes earlier. Its key messages:

  • Isolated to scattered showers/storms possible early this morning and again this afternoon
  • Periodic rain/storm chances this weekend, esp Saturday night into Sunday
  • Fire Weather Concerns Sunday?
  • Warm and possibly wet early next week
Area forecast discussion, May 17, 12:59 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1259 PM EDT Fri May 17 2024

.KEY MESSAGES...

- Isolated to scattered showers/storms possible early this
  morning and again this afternoon

- Periodic rain/storm chances this weekend, esp Saturday night
  into Sunday

- Fire Weather Concerns Sunday?

- Warm and possibly wet early next week

&&

.UPDATE...
Issued at 941 AM EDT Fri May 17 2024

Fog/stratus have covered a good portion of northern MI at some
point this morning. Mid-May sunshine doing /some/ work in /some/
areas, with eastern upper MI, and nw lower MI w of TVC, showing
substantial decreases in cloud cover. But it will take 2-3 hours
for this trend to play out elsewhere, and have updated the day
to be somewhat cloudier.

Will that impact Max T? Maybe a smidge, though our Max T
forecasts have not busted high too often recently. Consensus
gridded guidance suggests lowering highs by up to 2 degrees,
especially in the places that are cloudier now (the bulk of
northern lower).

Should still be enough clearing/heating for SbCape to form this
afternoon. More moisture and instability will be present in ne
lower MI; western areas will behind the dying cold front and mix
down somewhat drier air. SbCape might now come up a bit short of
1k j/kg, but lake breeze convergence should be enough to get us
past a capping inversion trying to develop at 750mb. All recent
HRRR runs develop sct convection in ne lower MI this afternoon,
with activity generally staying well east of I-75. A storm could
pulse to stronger levels, especially if multiple boundaries
interact, but svr remains unlikely.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 305 AM EDT Fri May 17 2024

Pattern Synopsis/Forecast: Upper-level troughing remains situated
overhead early this morning with an attendant area of surface low
pressure centered north of Lake Superior. Warm front currently
crossing northern lower followed closely by an occluded/cold front
beginning to make headway over northern Lake Michigan as of 06z.
This system continues to trek east through the day today, with that
cold front largely stalling over eastern sections of the forecast
area this afternoon before washing out. More zonal flow and higher
surface pressure expected tonight.

Forecast Details: Most numerous shower and embedded storm activity
at this early hour is situated over eastern upper Michigan with
more isolated activity over trekking east near the US-131
corridor. A general eastward trend anticipated through the pre-
dawn hours. Drier air is expected to filter into western
sections of the forecast area today, but with moisture pooling
over eastern areas ahead of the aforementioned stalling frontal
boundary. Given increasing sun expected today after some morning
low clouds/fog, we should become increasingly unstable as the
day goes on with latest hi-res trends supporting upwards of
1,000 J/kg MLCAPE in place by early afternoon (highest east of
I-75). Given that stalled/washing out boundary and expected lake
breeze development, renewed chances for isolated to scattered
shower/storm development this afternoon remains feasible,
especially over northeast lower. Suppose a stronger storm with
small hail and locally gusty winds can't be ruled out with bulk
shear values approaching 30 kts, but severe storms aren't
anticipated. High temps today ranging through the 70s across
inland northern lower. Primarily 60s nearest the coasts and
north of the bridge.

Any lingering low chances for precip wane this evening with skies
trending towards mainly clear overnight. Patchy to areas of fog seem
like a pretty good bet to develop around and after midnight...
perhaps becoming locally dense in spots. Lows ranging from the mid-
40s to the low 50s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 305 AM EDT Fri May 17 2024

PATTERN SYNOPSIS/FORECAST:

Negatively tilted shortwave trough axis lifting through the region
attm, with occluded low centered over the Arrowhead of MN around
0z/3z. Triple point over eastern WI/western Lake MI...with a cold
front extending from here down into KS/OK along a positively tilted
trough axis; much more convective activity down here near the Gulf
Coast with a surface system and much better moisture/instability.
Still...a little instability noted on the 0z/17 sounding for APX
(better instability upstream over GRB's area)...and with some
forcing and moisture, do see a nice bit of convective activity
cropping up over northern Lake MI near and along our coast as of 4z.

Trough axis swings out today...with ridging building in for tonight
and Saturday...as southern stream system passes by well to our
south. Next item of interest is vort max and attendant sub-1000mb
surface low spinning over the northern Plains/southern Canadian
Prairies Saturday...though indications attm keep the bulk of the
activity to our northwest...with an attendant surface front washing
out over the region Saturday night into Sunday as it plows into
definitive ridging overhead. Think we will be under high pressure
overall Sunday, though with the weak boundary still in the
vicinity...may be something to keep an eye on as we heat up in the
afternoon. Upstream warm advection pattern begins to take over
Sunday night into Monday...with a round of rain/storms expected to
slip through the Upper Midwest Monday into Monday night...though it
remains unclear exactly how this will evolve...and how directly it
will impact Northern Michigan. Either way...do think it has
potential to dangle a boundary into the region Tuesday as upstream
system develops...which could certainly keep the activity going
right on into midweek...as signals point toward a decent surface low
trying to spin up over the Upper Midwest Tuesday into Tuesday night.
While there is some uncertainty in how this, too, evolves...which
puts into question how cool it will end up over the region for mid-
late week next week, depending on how deep the troughing is and how
progressive it is (deeper and less progressive is more likely to
bring cooler and wetter weather for us) ...think the general idea
does trend cooler with perhaps a little stronger northwesterly flow
toward the end of the period.

Primary Forecast Concerns:

Periodic rain/storm chances this weekend, esp Saturday night into
Sunday...Think most of Saturday should be relatively quiet, though
will expect rain/storms to slide across our northwest starting late
afternoon and lasting into the night. Primary focus should be across
the EUP, closer to the better forcing with the PV maxima swinging
through. Sunday, however, may be a little more interesting. Guidance
isn't 100 percent clear yet on how quickly the front will move
through...and even the quicker models suggest there could be a shot
at convection across our southeast, near Saginaw Bay, as the front
kind of stalls/lingers, aided by lake breeze development, and
diurnal heating ramps up dramatically. A slower solution would
increase the likelihood of afternoon showers and storms over
northeast Lower MI...which right now is somewhat low (20-30 percent
chance). Given good signals for instability, however, and a
potential lifting mechanism in the area with that front (which could
act a bit like a dryline, for what it's worth...see below...) that
could help break the cap (outside of whatever diurnal heating is
able to accomplish)...will be on the lookout for storms with this,
which could put a damper on what would be an otherwise summer-like
Sunday.

Fire Weather Concerns Sunday?...Ironically, the uncertainty with the
front Sunday also throws the potential for critical RHs for fire
weather concerns into the mix...as the more progressive guidance
suggests we may tap into a very dry air mass Sunday afternoon in the
wake of the front (which may be less of a thermal front and almost
more like a dryline of sorts)...with highs reaching into lower 80s.
Wouldn't be impossible that we could end up with some fire weather
concerns over the western/northwestern half of the CWA while the
eastern half looks at potential for thunder. Moisture with this
isn't overly impressive, though...which could be problematic from
the lightning standpoint for fire weather concerns...and will need
to keep an eye on this, too. Fortunately winds don't look very
strong Sunday, even through the first 5kft AGL, though if we mix as
deeply as some guidance suggests...won't be impossible that we touch
the 15mph wind criteria as well.

Warm and possibly wet early next week...After the weekend
uncertainty...will be looking for a warmer and more active idea to
overtake the Upper Midwest, as southwesterly flow increases ahead of
that system developing over the Plains. Deep moisture with this
could be on the high end of climo (pwats greater than 1in, perhaps
approaching 1.5in?)...which, in the presence of good synoptic
forcing and a stalled boundary, signals heavy rain potential for the
first half of the upcoming week....particularly if this ends up
being in a couple waves of better rain and/or a prolonged event. A
lot of details yet to be sorted out, and to be honest, I won't be
surprised if the greatest rainfall totals end up remaining to our
southwest, noting that the strongest part of the ridge axis may
remain to our southwest...but will definitely be keeping an eye on
this, as it's close enough to us to warrant watching, particularly
if a larger scale boundary ends up stalling out in our vicinity to
focus rainfall over a particular area. Additionally...if the rain
ends up stalling out over us, won't be out of the question the
current forecast highs for next week may end up too warm.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1259 PM EDT Fri May 17 2024

Conditions have been gradually improving thru midday, though
with marine fog/stratus hovering along some coastlines. APN
continues to have the best chance for a sct SHRA/TSRA to pop up
this afternoon/evening, though feel like that chance is a little
smaller than earlier expected. Fog is likely to return late
tonight, at most/all sites but TVC, with IFR conditions at
times. Quicker improvement Saturday morning than today.

Light winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

UPDATE...JZ
SHORT TERM...MJG
LONG TERM...FEF
AVIATION...JZ
Hazardous weather outlook, May 17, 9:49 AM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
949 AM EDT Fri May 17 2024

MIZ016>018-020>036-041-042-086>088-095>099-181200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
949 AM EDT Fri May 17 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon, mainly east
of Interstate 75. While severe weather is not expected, a stronger
storm capable of producing small hail and locally gusty winds
will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-181200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
949 AM EDT Fri May 17 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon, mainly on
Lake Huron. While severe weather is not expected, a stronger storm
capable of producing small hail and locally gusty winds will be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

JZ

In the hours before

Special weather statement, May 17, 1:29 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Gaylord MI
129 PM EDT Fri May 17 2024

MIZ030-171800-
Alcona MI-
129 PM EDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALCONA COUNTY THROUGH
200 PM EDT...

At 128 PM EDT, Doppler radar was tracking a strong thunderstorm over
Curran, or 10 miles north of Glennie, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lincoln, Barton City, Curran, Hubbard Lake, and Milen Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4463 8379 4475 8386 4486 8355 4486 8349
      4465 8341
TIME...MOT...LOC 1728Z 250DEG 9KT 4472 8377

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NSC

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:58 PM EDTSpecial Marine WarningAPX62 min
May 17, 3:00 AM EDTSpecial Weather StatementAPXOtsego45 min
May 17, 1:29 PM EDTSpecial Weather StatementAPXAlpena31 min
May 17, 2:48 PM EDTSpecial Weather StatementAPXOscoda27 min
May 17, 3:25 PM EDTSpecial Weather StatementAPXOscoda35 min
May 17, 3:33 PM EDTSpecial Weather StatementAPXAlcona27 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.